Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 30, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 2000, 11:40 AM EDT for Allegan County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2000, 11:40 AM EDT (15:40 UTC)
- Expired
- May 18, 2000, 12:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 181540 SVRGRR MIC005-181630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1230 PM EDT * AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 34 MILES WEST OF WAYLAND...OR ABOUT 11 MILES SOUTHWEST OF HOLLAND...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAUGATUCK AROUND 1145 AM EDT HAMILTON AROUND NOON WAYLAND AROUND 1210 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:35 AM EDT, 5 minutes earlier.
Area forecast discussion, May 18, 11:35 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT THU MAY 18 2000 ...CONTINUED FLOOD WARNING FOR CENTRAL 1/3 OF CWA THROUGH 500 PM... LATEST COMPOSITE OF RADAR...SATELLITE AND SFC DATA SHOWS YET ANOTHER AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL LAKE MICHIGAN TOWARD WESTERN LOWER MICHIGAN. THIS AREA OF STORMS WOULD MOVE OVER THE AREA THAT ALREADY HAD 2 TO 5 INCHES OF RAIN OVERNIGHT INTO THIS MORNING. RAINFALL RATES OF AROUND 1 INCH PER HOUR HAVE BEEN ASSOCIATED WITH THIS COMPLEX OF THUNDERSTORM. SINCE THERE HAS ALREADY BEEN FLOODING REPORTED OVER MUCH OF THE AREA BETWEEN GRAND HAVEN AND BELDING... EXTENDING THE FLOOD WARNING MAKES SENSE. LATEST ETA AND RUC SUGGEST THE BEST DIFFERENTIAL THTE CONVERGENCE AND JET DIVERGENCE NORTH OF THE FRONT...WHICH WAS OVER NRN WI AT 12Z WILL MOVE INTO WRN LWR MI EARLY THIS AFTERNOON THEN DISSIPATE BY 21Z OR SO. MEANWHILE... A SECOND AREA... OVER NW MO AT 12Z WILL MOVE EAST AND BE SOUTH OF INTERSTATE 94 BTW 00Z AND 06Z TONIGHT. THE SAME IS ALSO TRUE FOR THE BEST 700 TO 300 Q VECTOR CONVERGENCE. THAT WILL RESULT IN THE THUNDERSTORM ACTIVITY OVER LK MI MOVING INTO WRN LWR MI EARLY THIS AFTERNOON THEN DISSIPATE BY THE TIME THE ACTIVITY GETS NEAR LANSING. NEW DEVELOPMENT AND THE ASSOCIATED HEAVY RAIN TONIGHT WILL BE SOUTH OF THE GRR CWA. SO... FLOOD WARNING EXTENDED TO 500 PM. AT 1100 AM THE FRONT WAS NEAR INTERSTATE 94... IT WILL MOVE SOUTH OF THAT DURING THIS AFTERNOON... SO DO NOT EXPECT TEMPERATURES TO RISE THERE THIS AFTERNOON. WILL UPDATE ZONES TO REFLECT THIS... WILL HAVE OCCASIONAL SHOWERS AND THUNDERSTORMS ALL 4OF CWA FOR THIS AFTERNOON. ZONE FCST AROUND 1145 AM. .GRR...NONE. WDM
In the hours before
Special weather statement, May 18, 6:15 AM EDT, 5 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 615 AM EDT THU MAY 18 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...RISES IN RIVERS...CREEKS AND STREAMS ARE LIKELY IN PORTIONS OF SOUTHWEST MICHIGAN TODAY AND TONIGHT AFTER LAST NIGHT'S HEAVY RAINFALL NORTH OF INTERSTATE 94. STREET FLOODING AND PONDING OF WATER IN LOW AREAS CAN ALSO BE EXPECTED. ADDITIONAL SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT WILL ONLY AGGRAVATE THE FLOODING PROBLEMS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FROM THE GRAND RAPIDS NWS FOR MORE SPECIFIC DETAILS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT SOUTH OF A LINE FROM HOLLAND TO LANSING. THE MAIN THREAT IS FOR HAIL GREATER THAN 3/4 INCH IN DIAMETER...BUT WINDS OF 60 MPH ARE ALSO POSSIBLE. STORM MOVEMENT WILL BE EAST AT 20 MPH. LITTLE RAINFALL OCCURRED OVERNIGHT ALONG THE INTERSTATE 94 CORRIDOR... BUT AN INCH OR MORE OF RAIN IS CERTAINLY POSSIBLE IN THESE AREAS TOO TODAY... AND ESPECIALLY TONIGHT. DISCUSSION...A STRONG WARM FRONT SITUATED ACROSS SOUTHERN LOWER MICHIGAN THIS MORNING WILL MOVE SLOWLY SOUTH TODAY AND TONIGHT. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH MONDAY... DRY AND MUCH QUIETER WEATHER WILL RETURN THIS WEEKEND AS COOL CANADIAN HIGH PRESSURE BUILDS IN. ANOTHER CHANCE OF SHOWERS AND STORMS WILL RETURN LATE MhONDAY. MEADE
Local storm report, May 18, 6:38 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
638 AM EDT THU MAY 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 AM ROCKFORD MI FLOOD
05/18/00 KENT LAW ENFORCEMENT REPORTED
10 TO 15 HOMES COMPLETELY
FLOODED
0615 AM ROCKFORD MI FLOOD
05/18/00 KENT LAW ENFORCEMENT REPORTED
PEACH RIDGE ROAD BETWEEN
M-37 AND 16 MILE ROAD
FLOODED WITH AUTOMOBILE
STRANDED
0600 AM ZEELAND MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTED
INTERSECTION OF 96TH AND
WINANS STREETS WASHED OUT
0600 AM COOPERSVILLE MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTEDU
NUMEROUS HOMES FLOODED AND
SCHOOLS CLOSED
JKLLocal storm report, May 18, 9:10 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
910 AM EDT THU MAY 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 AM ROCKFORD MI FLOOD
05/18/00 KENT LAW ENFORCEMENT REPORTED
10 TO 15 HOMES COMPLETELY
FLOODED
0615 AM ROCKFORD MI FLOOD
05/18/00 KENT LAW ENFORCEMENT REPORTED
PEACH RIDGE ROAD BETWEEN
M-37 AND 16 MILE ROAD
FLOODED WITH AUTOMOBILE
STRANDED
0600 AM ZEELAND MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTED
INTERSECTION OF 96TH AND
WINANS STREETS WASHED OUT
0600 AM COOPERSVILLE MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTED
NUMEROUS HOMES FLOODED AND
SCHOOLS CLOSED 0600 AM
0845 AM GREENVILLE MI FLOOD
05/18/00 MONTCALM LAW ENFORCEMENT REPORTED
MANY TRUCK ROUTES SOUTH OF
GREENVILLE IMPASSABLE WITH
OVER 3 FEET OF WATER IN SOME
LOCATIONS
0850 AM BELDING MI FLOOD
05/18/00 IONIA LAW ENFORCEMENT REPORTED ASHLEY
AND MONTCALM AVENUES WASHED OUT
WITH MANY OTHER ROADS IN AROUND
THE BELDING AREA IMPASSABLE
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:15 AM EDT | Flash Flood Warning | GRR | Kent, Ottawa | 4 hr |
| May 18, 12:02 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 28 min |
| May 18, 1:07 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 38 min |
| May 18, 2:15 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 30 min |
| May 18, 2:28 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 32 min |
| May 18, 2:43 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 32 min |
| May 18, 2:47 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 28 min |
| May 18, 3:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 35 min |
| May 18, 3:13 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 32 min |
| May 18, 3:22 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 23 min |
| May 18, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 37 min |
| May 18, 3:52 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 38 min |
| May 18, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 19 min |
| May 18, 4:40 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 45 min |
| May 18, 4:51 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 34 min |
| May 18, 5:09 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 41 min |
| May 18, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 25 min |
| May 18, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.